Alert archive / Nevada / Wind Chill Advisories in 2016

Wind Chill Advisory 4, NWS Elko, NV

December 25, 2016Eureka County, Lander County, White Pine County, Nevada

NWS Elko, NV issued this wind chill advisory at Dec 25, 2016, 7:15 PM PST for Eureka County, Lander County, White Pine County, Nevada. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2016, 7:15 PM PST (03:15 UTC)
Expired
Dec 26, 2016, 8:00 AM PST
In force
13 hr
Issued by
NWS Elko, NV

Counties Eureka County, NV, Lander County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 123 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 3.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2016-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2016-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1693 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

106 
WWUS45 KLKN 260315
WSWLKN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
715 PM PST SUN DEC 25 2016

.VERY COLD AIR IS MOVING ACROSS NEVADA COUPLED WITH CLEAR NIGHT
SKIES WILL LEAD TO EXTREMELY COLD TEMPERATURES. DRAINAGE FROM THE
MOUNTAINS IS EXPECTED TO PRODUCE NIGHTTIME WINDS WHICH WILL CAUSE
EXTREMELY HAZARDOUS WINDCHILL VALUES.

NVZ035-261115-
/O.NEW.KLKN.WC.Y.0004.161226T0315Z-161226T1600Z/
WHITE PINE COUNTY-
INCLUDING THE CITIES OF ELY, RUTH, MCGILL, CONNORS PASS, 
AND GREAT BASIN NATIONAL PARK
715 PM PST SUN DEC 25 2016

...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM PST MONDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND CHILL
ADVISORY, WHICH IS IN EFFECT UNTIL 8 AM PST MONDAY. 

* WIND CHILL VALUES...20F TO -35F WINDCHILL TEMPERATURES ARE 
EXPECTED TONIGHT.

* OTHER IMPACTS...VERY COLD TEMPERATURES WILL RAPIDLY CAUSE
  HYPOTHERMIA AND CAN LEAD TO FROST BITE AND DEATH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
4 follow-up statements
476 
WWUS45 KLKN 260318
WSWLKN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
718 PM PST SUN DEC 25 2016

.VERY COLD AIR IS MOVING ACROSS NEVADA COUPLED WITH CLEAR NIGHT
SKIES WILL LEAD TO EXTREMELY COLD TEMPERATURES. DRAINAGE FROM THE
MOUNTAINS IS EXPECTED TO PRODUCE NIGHTTIME WINDS WHICH WILL CAUSE
EXTREMELY HAZARDOUS WINDCHILL VALUES.

NVZ035-261130-
/O.CON.KLKN.WC.Y.0004.000000T0000Z-161226T1600Z/
WHITE PINE COUNTY-
INCLUDING THE CITIES OF ELY, RUTH, MCGILL, CONNORS PASS, 
AND GREAT BASIN NATIONAL PARK
718 PM PST SUN DEC 25 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST MONDAY...

* WIND CHILL VALUES...-20F TO -35F WINDCHILL TEMPERATURES ARE 
  EXPECTED TONIGHT.

* OTHER IMPACTS...VERY COLD TEMPERATURES WILL RAPIDLY CAUSE 
  HYPOTHERMIA AND CAN LEAD TO FROST BITE AND DEATH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
718 
WWUS45 KLKN 261020
WSWLKN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
220 AM PST MON DEC 26 2016

.VERY COLD AIR IS MOVING ACROSS NEVADA COUPLED WITH CLEAR NIGHT
SKIES WILL LEAD TO EXTREMELY COLD TEMPERATURES. DRAINAGE FROM THE
MOUNTAINS IS EXPECTED TO PRODUCE NIGHTTIME WINDS WHICH WILL CAUSE
EXTREMELY HAZARDOUS WINDCHILL VALUES.

NVZ037-261600-
/O.EXA.KLKN.WC.Y.0004.000000T0000Z-161226T1600Z/
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
220 AM PST MON DEC 26 2016

...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM PST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM PST THIS MORNING. 

* WIND CHILL VALUES...-20F TO -35F. 

* OTHER IMPACTS...VERY COLD TEMPERATURES WILL RAPIDLY CAUSE 
  HYPOTHERMIA AND CAN LEAD TO FROST BITE AND DEATH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

NVZ035-261600-
/O.CON.KLKN.WC.Y.0004.000000T0000Z-161226T1600Z/
WHITE PINE COUNTY-
220 AM PST MON DEC 26 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS
MORNING...

* WIND CHILL VALUES...-20F TO -35F. 

* OTHER IMPACTS...VERY COLD TEMPERATURES WILL RAPIDLY CAUSE 
  HYPOTHERMIA AND CAN LEAD TO FROST BITE AND DEATH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
659 
WWUS45 KLKN 261318
WSWLKN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
518 AM PST MON DEC 26 2016

.VERY COLD AIR IS MOVING ACROSS NEVADA COUPLED WITH CLEAR NIGHT
SKIES WILL LEAD TO EXTREMELY COLD TEMPERATURES. DRAINAGE FROM THE
MOUNTAINS IS EXPECTED TO PRODUCE NIGHTTIME WINDS WHICH WILL CAUSE
EXTREMELY HAZARDOUS WINDCHILL VALUES.

NVZ035-261600-
/O.UPG.KLKN.WC.Y.0004.000000T0000Z-161226T1600Z/
/O.NEW.KLKN.WC.W.0003.161226T1318Z-161226T1600Z/
WHITE PINE COUNTY-
518 AM PST MON DEC 26 2016

...WIND CHILL WARNING IN EFFECT UNTIL 8 AM PST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT UNTIL 8 AM PST THIS MORNING. 

* WIND CHILL VALUES...-35F TO -45F.

* IMPACTS...VERY COLD TEMPERATURES WILL RAPIDLY CAUSE HYPOTHERMIA
  AND CAN LEAD TO FROST BITE AND DEATH.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$

NVZ037-261600-
/O.CON.KLKN.WC.Y.0004.000000T0000Z-161226T1600Z/
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
518 AM PST MON DEC 26 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS
MORNING...

* WIND CHILL VALUES...-20F TO -35F.

* IMPACTS...VERY COLD TEMPERATURES WILL RAPIDLY CAUSE HYPOTHERMIA
  AND CAN LEAD TO FROST BITE AND DEATH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
724 
WWUS45 KLKN 261601
WSWLKN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
801 AM PST MON DEC 26 2016

NVZ035-261715-
/O.EXP.KLKN.WC.W.0003.000000T0000Z-161226T1600Z/
WHITE PINE COUNTY-
801 AM PST MON DEC 26 2016

...WIND CHILL WARNING WILL EXPIRE AT 8 AM PST THIS MORNING...

TEMPERATURES ARE STARTING TO SLOWLY WARM WITH WINDS DIMINISHING 
THROUGH THIS MORNING. AS A RESULT, THE WIND CHILL WARNING WILL BE 
ALLOWED TO EXPIRE. IT WILL STILL BE VERY COLD OUTSIDE, TAKE PROPER
PRECAUTIONS AND BUNDLE UP BEFORE VENTURING OUTDOORS.

$$

NVZ037-261715-
/O.EXP.KLKN.WC.Y.0004.000000T0000Z-161226T1600Z/
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
801 AM PST MON DEC 26 2016

...WIND CHILL ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING...

TEMPERATURES ARE STARTING TO SLOWLY WARM WITH WINDS DIMINISHING 
THROUGH THIS MORNING. AS A RESULT, THE WIND CHILL WARNING WILL BE 
ALLOWED TO EXPIRE. IT WILL STILL BE VERY COLD OUTSIDE, TAKE PROPER
PRECAUTIONS AND BUNDLE UP BEFORE VENTURING OUTDOORS.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind chill advisory went out at Dec 25, 7:01 PM PST, 14 minutes earlier.

Area forecast discussion, Dec 25, 7:01 PM PST, 14 minutes before
Area Forecast Discussion
National Weather Service Elko NV
701 PM PST Sun Dec 25 2016

.SYNOPSIS...Frigid temperatures can be expected tonight with
clearing skies and fresh snow. Some additional snow showers are
possible through Tuesday, with another system possible this
upcoming weekend.

&&

.UPDATE...Issued a windchill advisory for White Pine County as
drainage winds coupled with extremely cold temperatures will lead
to hazardous windchill from -20F to -35F. This can rapidly to
hypothermia, frost bite, or death if you are exposed to the
elements.

&&

.PREV DISCUSSION... /ISSUED AT 245 PM /

SYNOPSIS...Frigid temperatures can be expected tonight with
clearing skies and fresh snow. Some additional snow showers are
possible through Tuesday, with another system possible this
upcoming weekend.

SHORT TERM...Tonight through Wednesday. A large low pressure
system can be seen over the western half of the United States this
afternoon. Cold northerly flow is helping to keep a lid on
temperatures this afternoon, and some light flurries have been
seen falling over portions of the forecast area.

Numerical guidance has been hinting at a cold overnight period and
with decreasing clouds and plenty of snowpack, it looks like all
the ingredients are there. Have not changed previous forecast low
temperatures as they look pretty good. Many locations are going to
see single digit to double digit below zero temperatures when they
wake up Monday morning. Will be issuing SPS to cover this for the
overnight. In addition, patchy freezing fog may develop in the
valley areas and have included that in the forecast for the
overnight period.

Monday and Tuesday. Northwest flow and a good snowpack will help
to keep a lid on temperatures. Afternoon highs are forecast to be
in the 20s, with overnight lows in the single digits to just below
zero. The weather will be dry. By Tuesday and Tuesday evening,
the northern sections of the forecast area could see isolated to
scattered snow showers north of I-80. Temperatures should moderate
some and be in the mid 20s to low 30s.

For Wednesday, heights rise a bit and some drying occurs.
Temperatures continue to climb, albeit slowly, and moderate to the
mid 30s. Dry conditions will persist.

LONG TERM...Wednesday night through Sunday

Long term period will start off dry and quiet with ridging over
the Great Basin and storm track well to the north. An amplifying
trough off the West Coast begins to approach on Friday. This
feature will help draw up a cutoff low off southwest of southern
Cali coast up towards southern NV. The main forecast challenge
will be the interactions of these two systems and how they impact
the region. The GFS brings in more Pacific moisture with the
digging low pressure system but ejects the southern cut-off
into the southern plains. The EC digs the low further south and
west around the state and absorbing much of the energy of the
southern cutoff over AZ, therefore much of the moisture and lift
eludes northern NV. Do expect snow showers later in the day on
Friday into Saturday with front dipping south across the state
during this time and increasing moisture from the two systems.
Kept overall pops broad and on the low end as the evolution of
the features comes into clarity with later guidance as ensemble
spread is still large as well. Temperatures for Thursday and
Friday will be near to above normal with highs in the mid 30s to
mid 40s. Behind the frontal passage, below normal temperatures
expected with highs in the 20s to mid 30s.

AVIATION...Lingering low clouds will dissipate at KEKO and KELY
early this evening. Otherwise light winds expected at all
terminals with a few high clouds for tonight and tomorrow. Areas
of patchy fog possible tonight near KWMC, KEKO and KWMC.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Wind Chill Warning from midnight tonight to 8 AM PST Monday for
White Pine County.

&&

99/99

In the hours before

Special weather statement, Dec 25, 2:06 PM PST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Elko NV
206 PM PST Sun Dec 25 2016

NVZ030-031-033>041-261315-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Winnemucca, McDermitt, Paradise Valley,
Golconda Summit, Jackpot, Wildhorse, Owyhee, Silver Zone Pass,
West Wendover, Secret Pass, Lamoille Canyon, Harrison Pass, Ely,
Ruth, McGill, Connors Pass, Great Basin National Park,
Battle Mountain, Emigrant Pass, Austin, Austin Summit, Eureka,
Diamond Valley, Pinto Summit, Elko, Spring Creek, Carlin, Wells,
Ruby Valley, Pequop Summit, Tonopah, Round Mountain, Duckwater,
and Currant Summit
206 PM PST Sun Dec 25 2016

...Extremely cold expected across northern and central Nevada...

Clearing skies and recent snowfall will allow overnight low
temperatures to plummet. Some locations in northern Nevada, will
reach single digit to double digit below zero readings by Monday
morning.

Residents across northern and central Nevada are urged to take
precautions due to the extreme cold. Limit your outdoor exposure
to a few minutes to avoid frostbite. If heating your house by
propane or fuel oil, make sure your tanks are full. Ensure
vehicles are winterized, have a strong battery, and if it is a
diesel make sure it is plugged in. Don't forget your pets and
animals need shelter to escape the cold and have a fresh water
supply. If traveling across northern nevada, ensure you pack a
winter survival kit.

Visit www.weather.gov/elko for the latest weather information.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 6:58 PM PSTWind Chill WarningLKNWhite Pine14 min
Dec 26, 5:18 AM PSTWind Chill WarningLKNWhite Pine3 hr

Nearby

Wind Chill Advisories in Nevada, 2016Every wind chill advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.